CSN Login
Members Online: 4

after effects

robin226
Posts: 4
Joined: May 2008

I finished with lung cancer chemo in september 07, here it is 8 months later. I am 46 years old and I am having severe..constant joint, muscle, and/ or bone pain,- in feet/ knees, both elbows... also heavy duty pre menopausal symptoms, sometimes hot flashes, sometimes very bad period pain. The reason I am writing is due to the fact that my doctors act as though this is not real likely. They act like they have never heard the same symptoms complained about in the same type of situation.I wonder if anyone else has had pain like this at or near my age and if it was ever diagnosed by anyone.

trft
Posts: 49
Joined: Jan 2006

I had taxol and carboplatin. I don't remember it real well, which is prolly an indicator how severe it wasn't. Also I'm male. But I did have some joint pain for some time after my chemo.

Good luck! trft aka tim

Greggriggs's picture
Greggriggs
Posts: 132
Joined: Dec 2006

Hi Robin
I finished chemo Sept 2006 . They removed my left lung in May of 2006.
I have never been the same after the chemo Carboplatin an Taxol.
Yep You are right some times I feel like I have the worst case of the flu . Every joint an muscle. You go to bed an think it will be better tomorrow but it aint.
You are right they act like you are the only one that ever had the symptoms.
A year an a half after the chemo an my *****in they told me i was anemic ,no Iron an red cells way down .
I have done the iron shots for 6 months an 1000 mils of iron a day. Still no change . Now they say my sed rate is high I guess normal is 20 an mine is 120 I ask them what do we do about that they said they were loking for reumatoid problems but the test for that came back negitive. I never had a broblem until I did the Chemo. But the oncoligist said it has been to long it could not be the chemo.
They have done every Scan they can an put tubes every where they can an it all shows no cancer.But like you the pain never goes away .I finaly got a Doc the other day to tell me he thinks it is nerve damage from the chemo I can live with that.
You stay on them dont let it go they don't care they just give more pain pills.
Everyone is differant I guess thje side affects are not the same for all of us . I do feel your pain so keep on them because it is real likely .
good luck Robin
Greg

jagged
Posts: 55
Joined: Apr 2008

I have had four different chemotherapies. Here is my experience:

First time, around my last one or two treatments, my wrists started to hurt like bone-on-bone and it was somewhat in my knees. My oncologist said it was likely arthritus and definately not chemotherapy related. My GP said the symptoms were clasic osteoarthritis. Note that I never experienced arthritus before, although it does run in my family.

The pain went on about eight months after treatment. Unrelated (or so I thought), I started to take Veltrex, for herpies, a virial infection. Within a little over one week, all arthritic symptoms disappeared and have never returned.

Second time, following chemotherapy I broke out in Shingles, also a virial infection. (Shingles are not uncommon after chemothearpy.) The prescribed treatment was mega doses of Veltrex to inhibit the symptoms. The Shingles turned out very very mild.

My theory, I believe my immune system was weaked during treatment and that I caught a virial infection. The Veltrex helped suppress the symptoms and enable healing. I swear by the Veltrex. (On the other hand, my mother, with very bad arthritis took ten days of Veltrex with no impact.)

Coincidence? I think not. Good luck.

Gannie345's picture
Gannie345
Posts: 2
Joined: Jul 2007

I'm 53 yrs old with stg IV adenocarcinoma in my left lung with mets to my liver. I finished 6 courses of Taxol and Carboplatin last Aug. I also have foot ,leg and joint pain but my doc knew what to do when I complained of pain. I've been on Lyrica since November and it has made a great difference for me. I'm post menopausal but I have have been having hot flashes now and then since chemo. Especially in my hands. That may sound strange but suddenly my hands will feel as though they are boiling on the inside. 46 is not too young to start menopause. It's not unusual for your periods to be heavier with more cramping just before menopause. Your Gyn should be able to tell how near you are to menopause with a blood test. I've also found that the nurses at my cancer center are more in tune with the discomforts etc than the docs are.

cabbott
Posts: 1046
Joined: Aug 2006

I have both breast cancer and lung cancer, so I visit both boards. My breast cancer nurse practioner asked last visit if I was having joint pain. Yes, in my feet for me. So she tested me for Vitamin D deficiency. I take vitamins including calcium with Vit. D, so I thought she was off her rocker. But thanks to an indoor schedule, I did turn out to be deficient. They put me on prescription Vit. D (one pill a week for twelve weeks) and my feet no longer hurt. I am thrilled to say the least. I know the chemo can also cause joint pain, but you might see if your GP will check you for the Vit. D, since it may help some too. The menapause stuff will go for maybe two or three years. Wear layers, keep a glass of ice water handy, drink green tea rather than coffee, exercise (at least walk) daily, start taking a calcium supplement daily and drink 4 glasses of low fat milk a day, and lay off salty foods. Ask a nurse practioner for more help with the menapause stuff (they have more time than the doctor). Don't forget that just because you have had cancer that you are still capable of having other problems. Doctors often do forget.

Mawoni
Posts: 20
Joined: Nov 2008

I finished lung (adenocarcinoma stage 3b) chemo late Sep 2008. I had a LOT of limb and joint pain to deal with while on chemo. Now it seems to be starting up again. Mainly my knees and hands. I have not mentioned this to my Onc, but will when I see him Dec 11. Suppose I'll get the same "it's not related" answer? Probably.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network